Aa
A
A
A
Close
Prostate Cancer Community
966 Members
Avatar universal

Bad prescription ?

I am a 40 year old male. I am in perfect health (per my Dr after check up). Ideal weight. Don't smoke or drink, never have. Low fat, high vegetable and grain diet. Exercise regularly. I have no symptoms or complaints of any illness or injury. I never even get heart burn. Have a normal and healthy sex life (married hetero monogamous). Out of the blue ( no pain or injury ) I started to notice blood in my semen. I have read several site including this one who say that it is usually harmless but that it should still be checked out. After having  the problem for about a month,  I went to my Dr. and all tests ( PSA, blood test, urine test, physical exam of prostate) all came back as normal. I was sent to a urologist who gave me a questionnaire to fill out for BPH, which showed me to be negative for all symptoms but one ( getting up once during the night to urinate (I drink a cup of tea before bed)) I told him all about my blood in the semen problem and he said it was nothing to worry about, probably a broken blood vessel or something. Then, even though the BPH questionnaire showed me to be nowhere near having it, the urologist wrote me a prescription for Finasteride.  I have searched all over the web and several medical and medication reference books at the library and can find not a single place where it says that Finasteride  has anything to do with the problem of blood in the semen. All I have read points to Finasteride lessening the symptoms of BPH, symptoms I do not have. Is blood in the semen one of the symptoms of BPH?  Finasteride also seems to have some side effects that I don't need or want. If the medication will help, I will just deal with the side effects to be rid of the problem, but I have my doubts. So, on to my question. Have you ever heard of Finasteride helping fix the blood in the semen problem or should I go back to my Dr, and request more tests to determine what the real cause is. I am writing this on Feb 15 08. The problem started in Nov 07. I still have no pain or other symptoms.
3 Responses
359389 tn?1289793384
Hello.
I had blood in my semen about 15 years ago after a straddle accident--trauma to the perineum (and hence the prostate).  My GP indicated that such an accident would cause blood in my semen, but if it returned at a later date, he would send me to a urologist.  It happend a few months after first incident and the urologist prescribed an antibiotic to clear up a supposed infection.  That worked and my PSA went down and no more blood.  I am surprised an antibiotic was not first prescribed.  You exercise regularly--could it be possible that you had some trauma to that area and your prostate has become a bit inflamed/swollen? If the symptoms persist, you might want to try another urologist for a second opinion.
All the best as you seek some answers.
Avatar universal
Hi,

It would be best to discuss your questions with your doctor.

The finasteride is not specifically meant to stop bleeding. Your doctor is probably thinking that there is some enlargement of the prostate which may occasionally bleed. The finasteride will reduce the size of the prostate and hence the bleeding would be addressed indirectly.

Bear in mind that the physical examination of the prostate only evaluates part and not the whole prostate. You could still have enlargement of the prostate even if the exam was normal.

Since your urine test was normal - we are not likely looking for a bleeding source from the bladder to the kidney - so that leaves the prostate as the likely source. Enlargement of the prostate is so common, that is likely why the finasteride was recommended. If we were to consider that it was malignancy, this is pretty unlikely in the setting of a normal PSA.

You could also discuss the choice of medications with your doctor - there are other drugs for BPH available with a different mechanism of action (and hence accompanying side effects).
Avatar universal
I'd go to another primary care physician or urologist to find out why you have recurring blood in your urine.   It IS NOT normal.  
Finasteride might help the BPH but that is not a cause for bleeding.   Your doctor owes you an explanation.   Failing that, I'd go to another doctor.   Bleeding or anything out of the ordinary in the urine or feces needs to be explored as to cause.

Good luck.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
A report from Missouri Medicine argues that, despite earlier media coverage, increased omega-3 fatty acid intake does not increase prostate cancer risk.
They got it all wrong: Why the PSA test is imperative for saving lives from prostate cancer
Get the facts about this disease that affects more than 240,000 men each year.
10 prostate cancer misconceptions debunked.
Diet and digestion have more to do with cancer prevention than you may realize
A list of national and international resources and hotlines to help connect you to needed health and medical services.